Winter Weather, New Castle
- When
- January 6, 2:00 AM EST to 4:00 AM EST
- Where
- New Castle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A return southwest flow of relatively milder air caused a light accumulating snow (near an inch) to occur in New Castle County during the early morning of the 6th. The combination of the snow itself and temperatures falling to or below the freezing mark once the snow began falling caused slippery travel to occur mainly on untreated less traveled roadways as well as bridges and overpasses.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A return southwest flow of relatively milder air caused a light accumulating snow (near an inch) to occur in New Castle County during the early morning of the 6th. The combination of the snow itself and temperatures falling to or below the freezing mark once the snow began falling caused slippery travel to occur mainly on untreated less traveled roadways as well as bridges and overpasses. The snow fell between 2 a.m. EST and 4 a.m. EST on the 6th. Precipitation started as light rain in parts of the county prior to 2 a.m. EST. Representative snowfall included 0.5 inches in Newport and 0.3 inches at the New Castle County Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 5, 9:05 PM EST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 905 PM EST SAT JAN 5 2013 .SYNOPSIS... A WEAK DISTURBANCE IN THE UPPER ATMOSPHERE WILL MOVE ACROSS OUR AREA LATE TONIGHT. WEAK HIGH PRESSURE IS EXPECTED TO BUILD IN SUNDAY, THEN A COLD FRONT FROM THE NORTHWEST IS ANTICIPATED TO ARRIVE SUNDAY NIGHT. HIGH PRESSURE SHOULD FOLLOW FOR MONDAY THROUGH WEDNESDAY. A WARM FRONT APPROACHES FROM THE SOUTHWEST THURSDAY, THEN IT SHOULD LIFT THROUGH OUR REGION THURSDAY NIGHT INTO FRIDAY. HIGH PRESSURE IS EXPECTED TO RETURN FOR SATURDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... HIGH CLOUDS CONTINUE TO INCREASE ACROSS THE AREA THIS EVENING, AND THESE WILL GRADUALLY LOWER OVERNIGHT. THE HIGH CLOUDS APPEAR TO BE THIN ENOUGH AS THE TEMPERATURES IN MANY AREAS CONTINUE TO DROP OFF A BIT FASTER THAN FORECAST, ALTHOUGH THE COLDEST LOCALES SEEM TO HAVE SLOWED A LITTLE BIT NOW. THE HOURLY TEMPERATURES AND DEW POINTS WERE ADJUSTED EARLIER TO ACCOUNT FOR THIS, AND WILL BE TWEAKED AGAIN BASED ON THE 02Z OBS WITH SOME BLENDING IN OF THE LAMP/LAV GUIDANCE. LOWS WERE ALSO ADJUSTED DOWN A LITTLE FOR SOME LOCALES. THE TEMPERATURES SHOULD LEVEL OFF OR PERHAPS RISE A LITTLE OVERNIGHT AS THE CLOUDS THICKEN/LOWER AND A LIGHT SOUTHWESTERLY FLOW OCCURS. GIVEN THIS POTENTIAL TREND IN SURFACE TEMPERATURES FOR SOME AREAS AND ALSO THE FORECAST SOUNDINGS, WE DID NOT INCLUDE A CHC OF LIGHT FREEZING RAIN /SEE BELOW REGARDING PRECIPITATION CHCS/. OTHERWISE, A SHORT WAVE FROM NEAR CHICAGO TO THE TENNESSEE VALLEY THIS EVENING WILL TRACK NORTHEASTWARD. THE TAIL END OF THIS FEATURE ALONG WITH A STRONGER VORTICITY MAXIMUM WILL ARRIVE IN OUR CWA LATE TONIGHT. AS THIS OCCURS, SOME OF THE MODEL GUIDANCE CONTINUES TO SHOW THE POTENTIAL FOR SOME AREAS OF LIGHT PRECIPITATION. THE FORECAST SOUNDINGS INDICATE THAT THE LOW-LEVEL AIRMASS REMAINS DRY DURING THE NIGHT WITH MORE MOISTENING NOTED TOWARD DAYBREAK. A SUBTROPICAL MOISTURE FEED TO THE EAST OF THIS SHORT WAVE IS EVIDENT ON THE WATER VAPOR IMAGERY THIS EVENING, HOWEVER THIS IS MAINLY HIGHER LEVEL MOISTURE ESPECIALLY WITH A NORTHEASTERN EXTENT. THE OVERALL LIFT ASSOCIATED WITH THE SHORT WAVE CONTINUES TO LOOK WEAK, ALTHOUGH THERE IS BETTER LIFT GENERALLY ACROSS THE DELMARVA AND SOUTHERN NEW JERSEY AND THEN ALSO TO OUR NORTH. IN ADDITION, SOME FRONTOGENETIC FORCING MOVES ACROSS PARTS OF THE AREA WITH THE SOUTHERN ZONES TENDING TO HAVE A LITTLE MORE ORGANIZATION. THIS SYSTEM LOOKS TO HAVE LIMITED MOISTURE, AND WHEN COMBINED WITH WEAKER LIFT OVERALL WITHIN A LINGERING DRIER LOW-LEVEL AIRMASS, THIS POINTS TO A RATHER LOW QPF FORECAST. THE SOUNDINGS FOR MOST OF THE AREA SUGGEST ALL SNOW WOULD FALL, HOWEVER THE FARTHER SOUTH AND SOUTHEAST ONE GOES THROUGH THE CWA THERE LOOKS TO BE POSSIBLE WET BULBING ISSUES THAT WOULD POINT TO LIGHT RAIN OR LIGHT SNOW. SINCE WE ARE ANTICIPATING ANY PRECIPITATION TO BE LIGHT IN INTENSITY, THE OVERALL COOLING OF THE COLUMN DUE TO EVAPORATION MAY BE LIMITED. AS A RESULT, WE WILL CONTINUE TO CARRY A RAIN/SNOW CHC ACROSS THE SOUTHERN AND TOWARD THE EASTERN ZONES LATE. WHILE A LIGHT COATING OF SNOW CANNOT BE RULED OUT IN SOME SPOTS, WE WILL CONTINUE WITH LOWER END CHC POPS DUE TO THE AMOUNT AND COVERAGE UNCERTAINTY. THE SREF PROBABILITIES SHOW HIGHER VALUES FOR MEASURABLE PRECIPITATION MAINLY ACROSS THE DELMARVA AND SOUTHEASTERN NEW JERSEY, THEREFORE THE POPS WERE EDGED UP A LITTLE BIT HERE. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... THE AFOREMENTIONED S/WV MOVES OUT NEAR DAYBREAK WITH ANY LIGHT PRECIPITATION QUICKLY ENDING. THEREFORE, AN OVERALL DRY DAY WITH AN AREA OF WEAK LOW PRESSURE TO THE NW. A SNOW SHOWER OR FLURRY OVER THE HIGHER TERRAIN OF THE POCONOS CAN NOT BE RULED OUT BUT THAT SHOULD BE THE EXTENT OF ANY PRECIP. TEMPS WILL REBOUND NICELY WITH MOST LOCATIONS IN THE MID 40S. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... A MID LEVEL SHORT WAVE WAS LOCATED OVER SASKATCHEWAN THIS AFTERNOON. THE FEATURE WILL DROP QUICKLY TO THE SOUTHEAST AND IT IS FORECAST TO PASS OFF THE MIDDLE ATLANTIC COAST SHORTLY AFTER MIDNIGHT ON SUNDAY NIGHT. THE SHORT WAVE IS EXPECTED TO HAVE ONLY A LIMITED AMOUNT OF MOISTURE ASSOCIATED WITH IT. AS A RESULT, WE ARE ANTICIPATING A FAIR AMOUNT OF STRATOCUMULUS BUT NO PRECIPITATION EXCEPT PERHAPS FOR A FEW LIGHT SNOW SHOWERS IN THE ELEVATED TERRAIN UP NORTH. A SURFACE COLD FRONT ACCOMPANYING THE SHORT WAVE SHOULD RESULT IN A WIND SHIFT FROM THE WEST TO THE NORTHWEST. HIGH PRESSURE IS ANTICIPATED TO FOLLOW FOR THE EARLY AND MIDDLE PARTS OF THE NEW WEEK. THE CENTER OF THE HIGH IS FORECAST TO PASS OFF OUR COAST ON MONDAY NIGHT. MAXIMUM TEMPERATURES SHOULD BE NEAR NORMAL ON MONDAY. AS WE GET INTO THE RETURN FLOW ON THE BACK SIDE OF THE HIGH, MAXIMUM TEMPERATURES SHOULD RISE ABOUT 5 DEGREES ABOVE NORMAL FOR TUESDAY AND AROUND 10 DEGREES ABOVE NORMAL FOR WEDNESDAY. LOW PRESSURE LIFTING FROM TEXAS TO THE GREAT LAKES DURING THE SECOND HALF OF THE NEW WEEK IS EXPECTED TO PULL A WARM FRONT THROUGH OUR REGION IN THE THURSDAY NIGHT INTO FRIDAY TIME FRAME. AS THE BOUNDARY APPROACHES, THERE WILL BE AN INCREASING CHANCE FOR RAIN. THE TIMING OF THE PRECIPITATION REMAINS A BIT UNCERTAIN AT THIS TIME. HOWEVER, WE WILL CONTINUE TO CARRY OUR HIGHEST PROBABILITIES OF PRECIPITATION FOR THURSDAY NIGHT. THERE ALSO REMAINS A CHANCE THAT SOME LOW LEVEL COLD AIR MAY LINGER IN OUR FAR NORTHERN COUNTIES. THE HIGH THAT IS EXPECTED TO BE TO OUR NORTHEAST SHOULD CONTINUE TO PULL AWAY FROM OUR REGION SO THE CURRENT THINKING IS THAT ANY ICING PROBLEMS UP NORTH WOULD BE SHORT LIVED AND NOT TERRIBLY WIDESPREAD IF THEY OCCUR AT ALL. WITH A RIDGING PATTERN OVER THE EAST, ABOVE NORMAL TEMPERATURES SHOULD REMAIN THE RULE FOR THE END OF THE WEEK INTO THE WEEKEND. DAYTIME HIGHS COULD BE NEAR 15 DEGREES ABOVE NORMAL ON FRIDAY AND SATURDAY DEPENDING UPON THE TIMING OF THE SURFACE WARM FRONTAL PASSAGE. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. TONIGHT...CLOUDS WILL INCREASE AND GRADUALLY LOWER. VFR IS STILL FORECAST DESPITE A WEAK DISTURBANCE MOVING ACROSS THE REGION OVERNIGHT. A BIT OF LIGHT SNOW OR LIGHT RAIN MAY OCCUR WITH THIS SYSTEM, HOWEVER IT IS WEAK AND THE AIRMASS IS ON THE DRIER SIDE. IF PRECIPITATION WERE TO REACH THE GROUND, IT MAY END UP BEING RATHER LIGHT WHERE LOCAL VISIBILITIES ARE NOT REALLY AFFECTED. SINCE THERE REMAINS A LOWER CHANCE OF PRECIPITATION, WE CONTINUED TO NOT CARRY A MENTION FOR THE TERMINALS. WINDS WILL BE LIGHT MAINLY FROM THE SOUTHWEST. FOR SUNDAY...THE WEAK DISTURBANCE WILL SHIFT TO OUR NORTHEAST EARLY WITH ANY LINGERING LIGHT PRECIPITATION ENDING QUICKLY. VFR IS FORECAST. A WEST-SOUTHWEST WIND NEAR 10 KNOTS, HOWEVER THE FORECAST SOUNDINGS SUGGEST SOME LOCAL GUSTS OF 15-20 KNOTS IN THE AFTERNOON. OUTLOOK... SUNDAY NIGHT THROUGH TUESDAY...MAINLY VFR. TUESDAY NIGHT THROUGH THURSDAY...MAINLY VFR. THERE IS THE POSSIBILITY OF LATE NIGHT AND EARLY MORNING VISIBILITY RESTRICTIONS. && .MARINE... A WEAK DISTURBANCE WILL MOVE THRU DURG THE OVERNIGHT AND ERLY MRNG HOURS, PSBLY BRINGING SOME PRECIP. HOWEVER, NO MARINE FLAGS ARE EXPECTED DURG THE NEAR AND SHORT TERM PERIODS AS SEAS WILL GENLY BE IN THE 1-3 FT RANGE WITH WINDS 10-15 KTS. OUTLOOK... A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE LATE ON SUNDAY NIGHT. WIND GUSTS OF 25 TO 30 KNOTS ARE POSSIBLE FROM LATE SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE IS FORECAST TO FOLLOW FOR MONDAY NIGHT THROUGH THURSDAY WITH WIND SPEEDS AND WAVE HEIGHTS ANTICIPATED TO REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA DURING THE PERIOD. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GORSE/IOVINO NEAR TERM...GORSE SHORT TERM...NIERENBERG LONG TERM...IOVINO AVIATION...GORSE/IOVINO MARINE...IOVINO/NIERENBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 346 PM EST SAT JAN 5 2013 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-062100- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 346 PM EST SAT JAN 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-062100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 346 PM EST SAT JAN 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429047.